Indiana, 2009

Tornado and Flash Flooding in Indiana, September 20, 2009

September 20, 2009 · NWS LMK · 14 events in 4 counties and zones

A mid level trough over moving over the Ohio Valley brought heavy rainfall and a few strong thunderstorms, one of which produced a weak tornado, to southern Indiana. Anywhere from three to five inches of rain fell over several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A mid level trough over moving over the Ohio Valley brought heavy rainfall and a few strong thunderstorms, one of which produced a weak tornado, to southern Indiana. Anywhere from three to five inches of rain fell over several hours. An already saturated ground led contributed to flash flooding conditions. The tornado was produced in response to some increase low and mid level shear as a the low pressure system moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 20, 2:09 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 20, 2:09 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 AM EDT SUN SEP 20 2009

.SHORT TERM (TODAY AND TONIGHT)...

UPPER LEVEL TROUGH OVER THE PLAINS AND WEAK SFC WAVE OVER THE
MISSISSIPPI VALLEY NOSING INTO SOUTHERN ILLINOIS/WESTERN KENTUCKY
THIS MORNING. THESE FEATURES HAVE GENERATED SHOWERS AND SCT
T-STORMS OVER SOUTHWESTERN PARTS OF OUR AREA THIS MORNING. EXPECT
CONVECTIVE ACTIVITY TO EXPAND ACROSS THE AREA TOWARD SUNRISE AS A
STRONG H85 JET DEVELOPS ENHANCING CONVECTION.

ACCORDING TO THE 0Z NAM (PREFERRED MODEL)...WE SHOULD SEE A BREAK
IN PRECIP OR DECREASING COVERAGE EARLY THIS AFTERNOON. THEN
CONVECTION SHOULD REFIRE TONIGHT AS A VORT MAX ON THE SE SIDE OF
THE UPPER TROUGH STIRS THE ATMOSPHERE. SO SEVERAL CHANCES FOR
SHOWERS AND SCT T-STORMS IN THE SHORT RANGE. THE GREATEST THREATS
FROM THESE STORMS WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING. IT
SHOULD BE NOTED THAT TIMING OF THE PRECIP WAVES STILL REMAINS A
BIT UNCERTAIN DUE TO POOR MODEL PERFORMANCE OVER THE LAST FEW
DAYS.

HIGH TEMPS THIS AFTERNOON WILL BE LIMITED TO THE MID TO UPPER 70S
THIS AFTERNOON. LWO TEMPS TONIGHT WILL BE QUITE MILD IN THE MID TO
UPPER 60S.

.LONG TERM (MONDAY THROUGH SATURDAY)...

WILL STAY THE COURSE THIS PERIOD WITH KEEPING SCT SHOWERS/TSTMS IN
THE FCST THRU THE WORKWEEK...FAVORING THE ECMWF/ENSEMBLES THOUGH THE
00Z RUN OF THE GFS IS A BIT WETTER THRU THU THAN THE PREVIOUS 3
RUNS. JUST A SUBTLE CHANGE WILL BE MADE MON NIGHT...TO LOWER
POPS...THIS FITS WELL WITH OUR NEIGHBORS.

IN THE UPR LEVELS...WE ARE IN MOIST SW FLO AT THE START OF THE
PERIOD WITH A CUTOFF LOW EVOLVING OVER THE WRN (CENTRAL) PLAINS LATE
MON/MON NIGHT. LOW WILL LIKELY MEANDER ACRS THE SRN/CENTRAL PLAINS
TUE THRU THU WITH RIPPLES ON THE EAST SIDE OF THE BROAD CYCLONIC
FLOW MOVING ACRS OUR REGION.

AT THE SFC...MOIST SLY FLOW IS PREVALENT THRU THE PERIOD AS ONE WAVE
PASSES TO OUR NORTH MON. A SLOW MOVG FRONTAL SYS APPROACHES
TUE...BEFORE STALLING ACRS FAR WEST KY AND WASHING OUT. IT APPEARS
THAT THE MOST WIDESPREAD ACTIVITY WILL BE EARLY MON IN STRONGEST SLY
FLOW AHEAD OF WEAKENING EWD MOVG TROF. MAY RAISE OUR CURRENT 50 POPS
TO LIKELY...THIS FAVORS THE GFS ENSEMBLES WHICH ARE A BIT HIGHER
THAN THE DETERMINISTIC GFS.

TEMPS WILL CONTINUE TO REFLECT MORE CLOUDS/SCT SHOWERS/STMS THRU THE
PERIOD...SIDING SEVERAL DEGS LOWER THAN GFS MOS.

&&

.AVIATION (20/06Z TAFS)...

LOTS OF VSBY/CIG RESTRICTIONS ANTICIPATED FOR THIS TAF
PERIOD...MOSTLY MVFR RESTRICTIONS BUT IFR CONDITIONS WILL BE
POSSIBLE AT TIMES ALSO.  AN UPPER LEVEL TROUGH AND ASSOCIATED WEAK
SFC LOW PRESSURE WAVE WILL BE RESPONSIBLE FOR PRECIP WAVES THIS
MORNING AND LATER TODAY.  HAVE RELIED ON THE 0Z NAM/18Z LOCAL WRF
FOR CONVECTION TIMING AS THESE MODELS SEEM TO HAVE THE BEST HANDLE
ON IT EARLY THIS MORNING.  THE FIRST MAIN WAVE OF PRECIP WILL BE IN
THE TIME PERIOD OF ABOUT 9Z TO 16Z FROM SOUTH TO NORTH ACROSS THE
TAF SITES.  EXPECT MODERATE TO HEAVY SHOWERS WITH ISLD T-STORMS
POSSIBLE ALSO.  IN THE STRONGEST STORMS...FLIGHT CONDITIONS WILL
DROP INTO THE IFR CATEGORY.  WE SHOULD SEE CONVECTION BECOME MORE
SCT IN NATURE BY THIS AFTERNOON...ALTHOUGH GUIDANCE STILL KEEPS MVFR
CIGS/VSBYS IN THE TAF SITES THROUGH THE AFTERNOON HOURS DUE TO
ABUNDANT LL MOISTURE.  THE NEXT ROUND OF HEAVIER MORE WIDESPREAD
PRECIP SHOULD ARRIVE LATE THIS AFTERNOON INTO THE EVENING HOURS.
ONCE AGAIN MVFR CONDITIONS ARE EXPECTED WITH IFR CONDITIONS
POSSIBLE.  IT SHOULD BE NOTED THAT MODEL PERFORMANCE WITH CONVECTION
OVER THE LAST 24 HRS HAS NOT BEEN THE GREATEST...SO CONFIDENCE IN
THE TIMING OF THE HEAVIER PRECIP WAVES FOR THIS TAF FORECAST IS
SOMEWHAT LOW TO AVERAGE.

WINDS SHOULD SHIFT FROM E TO SE THIS AFTERNOON POSSIBLY BECOMING
STRONGER THAN FORECAST IF SOME BREAKS IN THE CLOUDS OCCUR.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...AML
LONG TERM....DK
AVIATION.....AML
Hazardous weather outlook, Sep 20, 3:30 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT SUN SEP 20 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 AM EDT SUN SEP 20 2009 /330 AM CDT SUN SEP 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH OVER THE AREA
THROUGH MID MORNING. SOME OF THESE STORMS MAY PRODUCE AROUND 1 INCH
OF RAINFALL AND CLOUD TO GROUND LIGHTNING.

A DECLINE IN RAINFALL IS EXPECTED EARLY THIS AFTERNOON BEFORE
ANOTHER WAVE OF CONVECTION GETS GOING OVER OUR AREA TONIGHT. AGAIN
THE MAIN THREATS FROM ANY STORM WILL BE HEAVY RAINFALL AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THROUGH
THE PERIOD WITH THE MOST NUMEROUS STORMS EARLY MONDAY. AT THIS
TIME...SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL TODAY.

AML/DK

The radar

The Louisville radar (KLVX), 58 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 3 heavy rain, 1 flood, 1 tornado. Local standard time, as filed.

Heavy Rain, Clark

When
September 20, 5:00 AM EST to 11:04 PM EST
Where
Clark County, Charlestown
Reported by
CoCoRaHS
Coordinates
38.450, -85.670

Total rainfall between 6 am and 11 pm EST was 6.72 inches, with 5.2 inches falling after 7 pm EST.

Heavy Rain, Harrison

When
September 20, 4:30 PM EST to 5:30 PM EST
Where
Harrison County, 0.88 mi SE of Corydon
Reported by
CoCoRaHS
Coordinates
38.210, -86.110

Three inches of rain fell between 4:30 pm and 5:30 pm EST. Total rain for the day through 5:30 pm EST was 3.30 inches.

Flood, Harrison

When
September 20, 4:42 PM EST to 7:42 PM EST
Where
Harrison County, 1.38 mi N of Titus to 1.75 mi NNE of Titus
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.070, -86.250

Four inches of water covered a driveway and was approaching a home.

Tornado, Clark

When
September 20, 4:58 PM EST to 4:59 PM EST
Where
Clark County, 2.13 mi NNE of Borden to 3 mi NE of Borden
Rating
EF1
Path length
1.14 mi
Path width
35 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.498, -85.934

The tornado uprooted and snapped several large trees and destroyed a small shed on Daisy Hill Road north of Borden. One snapped tree came down onto the roof of a home doing considerable damage.

Flash Flood, Crawford

When
September 20, 5:38 PM EST to 8:38 PM EST
Where
Crawford County, 2.61 mi N of Wyandotte to 2.44 mi NNE of Wyandotte
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.258, -86.297

The roadway was washed out near Shafer Ridge Road and Wyandotte Cave Road.

Flash Flood, Harrison

When
September 20, 5:45 PM EST to 8:45 PM EST
Where
Harrison County, 0.81 mi ENE of New Salisbury to 0.81 mi ESE of Byrneville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.325, -86.086

Numerous locations on HWY 64 east of Corydon had water over the roadway, with up to ten inches in some places.

Heavy Rain, Clark

When
September 20, 6:00 PM EST to 8:00 PM EST
Where
Clark County, Clarksville
Reported by
CoCoRaHS
Coordinates
38.320, -85.770

Rainfall total for the day was 5.77 inches. 4.31 inches fell between 6 pm and 8 pm EST.

Flash Flood, Clark

When
September 20, 7:22 PM EST to 10:22 PM EST
Where
Clark County, 1.29 mi S of Charlestown to 1.26 mi WNW of Charlestown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.431, -85.673

A water rescue was performed in Charlestown.

Flash Flood, Clark

When
September 20, 7:28 PM EST to 10:28 PM EST
Where
Clark County, 0.74 mi ESE of Clarksville to 0.79 mi E of Clarksville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.317, -85.757

A water rescue was performed on Vaxter Avenue in Clarksville.

Flash Flood, Clark

When
September 20, 7:29 PM EST
Where
Clark County, 1.73 mi ENE of Bennettsville to 1.56 mi WNW of Bennettsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.442, -85.772

A water rescue was performed at Perry Crossing Road near Covered Bridge ouside of Sellersburg.

Flash Flood, Floyd

When
September 20, 7:31 PM EST to 10:30 PM EST
Where
Floyd County, 0.7 mi WSW of Georgetown to 0.8 mi WNW of Georgetown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.297, -85.982

Two vehicles were stuck in water on Greenville Road and water rescues were performed.

Flash Flood, Floyd

When
September 20, 7:51 PM EST to 10:51 PM EST
Where
Floyd County, 1 mi WSW of New Albany to 0.88 mi WSW of New Albany
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.296, -85.818

A water rescue was performed at East 8th and Jackson.

Flash Flood, Clark

When
September 20, 8:03 PM EST to 11:00 PM EST
Where
Clark County, 0.08 mi ENE of Jeffersonville Arpt to 0.15 mi E of Jeffersonville Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.331, -85.749

A person was trapped in their car by high water at Buffalo Wild Wings on Veterans Parkway in Clarksville.

Flash Flood, Harrison

When
September 20, 8:13 PM EST to 11:13 PM EST
Where
Harrison County, Depauw to 0.26 mi N of Depauw
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.330, -86.220

Three feet of water was flowing over Depauw Fredrickburg Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyThe tornado archive for Indiana, 2009Warnings in Indiana, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195823, 195821, 195816, 195824, 195734, 195735, 195822, 195813, 195815, 195814, 195817, 195818, 195819, 195820.